I have been reading comments on this site and find it very helpful and loaded with alot of information. Maybe someone out there can answer a question I have. I have both Hep C and Lupus. My rhuemy doesn't want the hep c treated because apparently it makes the lupus worse. I had a liver biospy done a year ago because my liver functions were high. The biospy showed inflamation but no scarring. Does anyone out there know if treating the hep c would worsen the lupus?
I tried to find relevant articles for you but didn't have much luck. I will share with you what my doctor told me.
My mother had systemic lupus. So since I had a history, she ran a series of autoimmune disease markers on me. THe way she explained it is that the hep c treatment fires up the immune system (in order to try and beat the virus). But if one has an autoimmune disease, firing up the immune system is bad becuase with an autoimmune disease, the body's immune system is attacking the body.
Sorry I can't back this up with more scientific reading for you. And I can not even tell you the validity of what my doc told me.... only that is what she told me.
Hopefully someone else will chime in with more info.
When they found the RA factor in my blood and the Rheumatologist said it was from the HCV and he wouldn't treat it. That is when I decided to TX. I have read about it triggering SLE also and I was concerned because my mother has it. So far it has not shown up. Who knows what is cause and effect? It is really hard to tease one out from the other.
I did have a hypo Thyroid before TX and now it is hyperthyroid so it does seem to effect autoimmune problems.
Good luck and perhaps check with a good Hep doc to get a second opinion.
...and anyone else wondering (just saw posting from feb...)
Your question, Can the tx trigger SLE?
From 1st hand experience, Yes. Caused my kidneys to fail something fierce...
Looking back, I was probably unstable from an immunological point of view to begin with (after I saw some of my blood work...). Shouldve been given a course of tapering pred then the Hep C treatment. Too bad really cause I became undetectable in just over two weeks, but the ARF hit just over the 10 week mark, even though I stopped maybe 10 days earlier... yeah, u could tell something real bad was coming my way...
I was also recently diagnosed with hcv and have lupus. So far I have been very fortunate compared to many people who struggle with this disorder.My main issues are muscle and joint pain, extreme fatigue and malaise. The most serious problem I face is reoccurring bouts of pneumonia and pleurisy. I have never at this point experienced any kidney involvement or organ damage. I have genotype 1 hcv, which requires longer treatment than 2 or 3. I was wondering if someone has had a similar situation and their doctor felt the benefits of hcv treatment out weighed the risk?
You have posted on an old thread. More people will respond if you start a new thread. To do this, go to the top of the page and click on the orange rectangle labeled "Post a Question." Then put in a subject title and post your question.
However, to respond to your question, there are new, more effective, and shorter treatments for Hepatitis C. There are also new all oral treatments in the pipeline which may be available later this year.
Since you have Lupus and Hepatitis C, hopefully you are seeing both a Rheumatologist and a Hepatologist at a large university affiliated medical center. They would be best equipped to manage your complicated care.
Hepatitis C can trigger Autoimmune Diseases such as Lupus. It is possible that if you can get rid of the Hep C that your Lupus will stabilize or slow down in its progression.
Hepatitis C can also cause an array of extrahepatic manifestation as well as liver fibrosis, Cirrhosis, and Hepatocellular Carcinoma. Getting rid of the Hep C should improve your overall health and prevent many potential serious complications.
It is doubtful that any Hepatologist will treat you with Interferon as Interferon is contraindicated in people who have certain Autoimmune Disorders. However, currently there are new drugs available that do not require Interferon. One regimen is the Sofosbuvir and Simeprevir with or without Ribavirin for 12 weeks. It has good cure rates. Many people are now doing this regimen. Later this year there may be another regimen available, Sofosbuvir and Ledispavir. It also has good cure rates.
If it was me, I would talk with my Hepatologist and ask which treatment would be the best considering your current situation with Hep C and Lupus. Not treating is risky. Not only can the Hep C advance and cause problems, it may also be adding to the problems you are having with Lupus. Some of your fatigue and malaise as well as joint problems may be from the hep C itself, since Hep C can also cause these symptoms.
A link to the extrahepatic manifestations of Hep C:
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.